Long-term selective beta 1-blockade therapy for a patient with anthracycline-induced cardiomyopathy

M. Okamoto, H. Miyazaki, M. Tsuzuki, T. Ino, K. Ezaki, M. Hirano

Research output: Contribution to journalArticlepeer-review

2 Citations (Scopus)

Abstract

A 44 year-old woman with acute myeloid leukemia (AML, FAB, M4E) developed heart failure during treatment with anthracyclines for AML. She had not experienced heart disease and her left ventricular ejection fraction (LVEF) was 59% at the end of a successful remission induction therapy. Because her LVEF decreased to 33% after early consolidation therapy, the chemotherapy for AML was discontinued. The cumulative dose of daunorubicin, aclarubicin and mitoxantrone was 486 mg/m2, 135 mg/m2 and 55 mg/m2, respectively. In October 1990, four months after the end of the chemotherapy, heart failure (class III, NYHA) developed and did not improve by treatment consisting of dobutamin, digoxin and diuretics. Anthracycline cardiomyopathy was histologically confirmed by endomyocardial biopsy. Then we administered selective beta 1-antagonist, metoprolol (Seloken), with an initial dose of 5 mg/day which was doubled 3 times every 4 or 8 weeks to 40 mg/day, according to the treatment schedule of dilated cardiomyopathy. She recuperated satisfactorily (Class I, NYHA), and was discharged on February '91. Her LVEF gradually improved and it has been maintained at above 50% on an outpatient basis. The patient has been in complete hematological remission during this period. It seems that low dose selective beta 1-antagonist therapy has a potential to improve myocardial function in some patients with anthracycline cardiomyopathy.

Original languageEnglish
Pages (from-to)1305-1310
Number of pages6
Journal[Rinshō ketsueki] The Japanese journal of clinical hematology
Volume36
Issue number11
Publication statusPublished - 11-1995

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Fingerprint

Dive into the research topics of 'Long-term selective beta 1-blockade therapy for a patient with anthracycline-induced cardiomyopathy'. Together they form a unique fingerprint.

Cite this